Arkansas, 2004

Flash Flooding and Hail in Arkansas, March 20, 2004

March 20, 2004 · NWS MEG · 5 events in 3 counties and zones

3 hail, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 20, 2:15 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 20, 2:15 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
215 PM CST SAT MAR 20 2004

.DISCUSSION...
RADAR INDICATES A LINE OF THUNDERSTORMS FROM POINSETT COUNTY AR
TO CARROLL COUNTY AR THAT IS MOVING SOUTHEAST. THE LINE SHOULD
SWEEP THROUGH THE REST OF THE MIDSOUTH BEFORE MIDNIGHT. SOME OF
THE STORMS HAVE BEEN SEVERE WITH LARGE HAIL. THERE IS A SEVERE
THUNDERSTORM WATCH OUT UNTIL 6 PM FOR NE AR...THE MO BOOTHEEL...
AND WEST TN.

THE COLD FRONT THAT IS CAUSING THESE SHOWERS WILL MOVE SOUTH OF
THE AREA BY MIDNIGHT. LOW TEMPERATURES ARE GOING TO BE MUCH
COLDER ONCE THE FRONT PASSES THROUGH. FREEZING TEMPERATURES WILL
OCCUR IN THE NORTHERN THIRD OF THE MIDSOUTH SUNDAY NIGHT.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...SEVERE THUNDERSTORM WATCH UNTIL 6 PM CST.
MS...NONE.
MO...SEVERE THUNDERSTORM WATCH UNTIL 6 PM CST.
TN...SEVERE THUNDERSTORM WATCH UNTIL 6 PM CST.
&&

WER
Hazardous weather outlook, Mar 20, 3:10 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
310 PM CST SAT MAR 20 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-221100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
310 PM CST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TONIGHT

A COLD FRONT NOW FROM CAIRO IL TO FORT SMITH AR IS GOING TO MOVE
SOUTH ACROSS THE AREA BY MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE
STORMS UNTIL 6 PM IN EAST CENTRAL ARKANSAS...NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...AND WEST TENNESSEE. SOME OF THE
STRONGER STORMS COULD PRODUCE LARGE HAIL AND WIND DAMAGE.
OTHERWISE...SHOWERS AND THUNDERSTORMS WILL RUMBLE THROUGH THE BOTTOM
HALF OF THE MIDSOUTH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FREEZING TEMPERATURES COULD OCCUR MONDAY MORNING IN THE NORTHERN
HALF OF THE MIDSOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...
CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SJM

In the hours before

Special weather statement, Mar 20, 2:56 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
256 PM CST SAT MAR 20 2004

MOZ115-TNZ001-002-202115-
LAKE TN-OBION TN-PEMISCOT MO-
256 PM CST SAT MAR 20 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAKE...OBION AND PEMISCOT
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7 MILES WEST OF
CLAYTON TO DEERING AT 256 PM CST...MOVING EAST AT 35 MPH.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN LAKE...OBION AND PEMISCOT COUNTIES...INCLUDING THE CITIES
OF CARUTHERSVILLE AND HAYTI...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Mar 20, 3:05 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
305 PM CST SAT MAR 20 2004

TNZ019-202115-
DYER TN-
305 PM CST SAT MAR 20 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DYER COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 22 MILES NORTH OF
MILLSFIELD TO 19 MILES WEST OF MISTON AT 305 PM CST...MOVING EAST AT
35 MPH.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN DYER COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Mar 20, 3:20 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
320 PM CST SAT MAR 20 2004

TNZ003-004-021-202145-
CARROLL TN-HENRY TN-WEAKLEY TN-
320 PM CST SAT MAR 20 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CARROLL...HENRY AND
WEAKLEY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF GLEASON AT 319 PM
CST...MOVING EAST AT 45 MPH. HAIL AND GUSTY WINDS OVER 40 MPH ARE
LIKELY WITH THIS STORM.

PEOPLE IN CARROLL...HENRY AND WEAKLEY COUNTIES...INCLUDING THE CITIES
OF HUNTINGDON AND MCKENZIE...SHOULD MONITOR THIS STORM CLOSELY.

SWC
Special weather statement, Mar 20, 3:29 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CST SAT MAR 20 2004

ARZ008-009-202145-
CLAY AR-RANDOLPH AR-
329 PM CST SAT MAR 20 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY AND RANDOLPH
COUNTIES.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 18 MILES NORTH OF
MCDOUGAL TO 11 MILES NORTH OF MAYNARD AT 329 PM CST...MOVING SOUTH AT
30 MPH.

PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING THE CITIES OF
CORNING AND PIGGOTT...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Mar 20, 4:05 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
405 PM CST SAT MAR 20 2004

ARZ035-036-202245-
CRITTENDEN AR-CROSS AR-
405 PM CST SAT MAR 20 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRITTENDEN AND CROSS
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF PARKIN AT 404
PM CST...MOVING EAST AT 15 MPH. HAIL AND GUSTY WINDS OVER 40 MPH ARE
LIKELY WITH THIS STORM.

PEOPLE IN CRITTENDEN AND CROSS COUNTIES...INCLUDING THE CITIES OF
EARLE...PARKIN AND TURRELL...SHOULD MONITOR THIS STORM CLOSELY.

SWC
Special weather statement, Mar 20, 4:21 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
421 PM CST SAT MAR 20 2004

ARZ018-202230-
GREENE AR-
421 PM CST SAT MAR 20 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...GREENE COUNTY.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 14 MILES NORTH OF
MARMADUKE TO 7 MILES NORTH OF DELAPLAINE AT 421 PM CST...MOVING
SOUTHEAST AT 25 MPH.

PEOPLE IN GREENE COUNTY...INCLUDING THE CITIES OF MARMADUKE AND
PARAGOULD...SHOULD MONITOR THIS STORM CLOSELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood. Local standard time, as filed.

Hail, Greene

When
March 20, 4:50 PM CST to 4:55 PM CST
Where
Greene County, Beech Grove
Measured
1 in hail
Property damage
$100
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.167, -90.617

Hail, Crittenden

When
March 20, 5:00 PM CST to 5:05 PM CST
Where
Crittenden County, 2 mi W of Marion
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
35.217, -90.233

Hail, Greene

When
March 20, 5:15 PM CST to 5:20 PM CST
Where
Greene County, Paragould
Measured
1 in hail
Property damage
$100
Reported by
TRAINED SPOTTER
Coordinates
36.050, -90.483

Flash Flood, Crittenden

When
March 20, 6:07 PM CST to 7:30 PM CST
Where
Crittenden County, West Memphis
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.208, -90.309 (the zone’s center; the record gives no point)

Many streets were flooded.

Flash Flood, St. Francis

When
March 20, 7:10 PM CST to 8:30 PM CST
Where
St. Francis County, Forrest City
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.022, -90.748 (the zone’s center; the record gives no point)

Several roads were flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2004Every state in 2004This day in weather historyWarnings in Arkansas, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390106, 5390107, 5390108, 5390109, 5390110.